Colorado, 2014

Hail and Damaging Winds in Colorado, June 5, 2014

June 5, 2014 · NWS BOU · 19 events in 5 counties and zones

Severe thunderstorms broke out across Arapahoe, Douglas, Elbert, Jefferson and Lincoln Counties. The storms produced large hail, from quarter to golfball size, along with wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across Arapahoe, Douglas, Elbert, Jefferson and Lincoln Counties. The storms produced large hail, from quarter to golfball size, along with wind gusts to 70 mph. A wet microburst hit the area of Elbert County Road 5 near Elbert. The system knocked down a few trees and ripped off the side of a hay barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 10:02 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 10:02 AM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MDT THU JUN 5 2014

.UPDATE...
ISSUED AT 1102 AM MDT THU JUN 5 2014

WEATHER SITUATION TODAY LOOKS VERY SIMILAR TO YESTERDAY WITH
MODEST INSTABILITY AND FAVORABLE WIND SHEAR PROFILES TO SUPPORT
ORGANIZED THUNDERSTORM FORMATION. PALMER DIVIDE ONCE AGAIN APPEARS
TO BE THE FAVORED LOCATION FOR THE STRONGEST STORMS...BUT HIGH-
RES-RAPID-REFRESH (HRRR) MODEL RUNS HAVE BEEN INDICATING THAT
ADDITIONAL SHOWERS WILL BE POSSIBLE UP THE URBAN CORRIDOR TO THE
WYOMING BORDER. WILL INCREASE POPS THIS AFTERNOON AND EVENING
ACROSS THE PLAINS AND MENTION THE POSSIBILITY OF SEVERE WEATHER
OVER THE PALMER DIVIDE ZONES.

UPDATE ISSUED AT 525 AM MDT THU JUN 5 2014

SOME STRATUS HAS DEVELOPED OVER THE FAR NORTHEAST PLAINS...MAINLY
FROM MORGAN...FAR EASTERN ADAMS AND ARAPAHOE COUNTIES AND INTO
NORTHERN LINCOLN COUNTY. LATEST SATELLITE DOES NOT SHOW MUCH
WESTWARD MOVEMENT. WILL ADJUST CLOUD COVER IN GRIDS TO ACCOUNT
FOR THIS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 117 AM MDT THU JUN 5 2014

LARGE MCS IS NOW INTO KANSAS WITH CWA NOW STORM FREE FOR THE TIME.
STILL SOME LINGERING CLOUDINESS OVER FAR EASTERN COLORADO BUT
MAINLY THE MID AND HIGH LEVEL VARIETY. NOT SEEING MUCH IN THE WAY
OF STRATUS/FOG DEVELOPING SO WILL BACK OFF ON SOME OF THAT WITH
REDUCED CLOUD COVER IN UPCOMING ZONES. FAIRLY DECENT TEMPERATURE
AND DEWPOINT SPREADS WITH DEWPOINTS IN THE 40S OVER THE FRONT
RANGE AND 50S OVER FAR EASTERN ZONES UNDER NORTHWEST WINDS.

MAIN CONCERN AGAIN TODAY WILL SEVERE WEATHER POTENTIAL OVER
NORTHEAST COLORADO. WATER VAPOR IMAGERY SHOWING 2 DISTINCT JET
SEGMENTS...ONE OVER SOUTHEAST COLORADO AND THE OTHER OVER FAR
NORTHWEST COLORADO. THE NORTHERN SEGMENT IS PROGGED TO SAG SLOWLY
SOUTHWARD OVER CENTRAL COLORADO THIS AFTERNOON AT 50-60KT. APPEARS
AGAIN THE PALMER DIVIDE AND LOCATIONS SOUTH AND EAST OF DENVER MAY
BE THE FOCUS AGAIN FOR SEVERE STORMS. ELSEWHERE...STORMS WILL BE
MORE ISOLATED BUT STILL THE CHANCE FOR BECOMING SEVERE WITH
SURFACE BASED CAPES FROM 1000-2000J/KG...HIGHEST OVER THE PLAINS.
SIMULATED IMAGERY FROM WRF AND NAM SEE TO PINPOINT
DOUGLAS...ELBERT AND LINCOLN COUNTIES AS THE TARGET AREAS FOR AN
MCS DEVELOPING AGAIN LATER THIS AFTERNOON AND EVENING. THE HRRR
CONCURS WITH INITIAL DEVELOPMENT OVER DOUGLAS COUNTY AT 20-21Z.
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS BUT CAN'T RULE OUT A TORNADO THREAT WITH MCS DEVELOPMENT.
SO BASED ON ABOVE WILL HAVE THE HIGHER POPS OVER SOUTHERN PORTIONS
OF CWA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 117 AM MDT THU JUN 5 2014

STILL LOOKS LIKE A MOIST AND UNSETTLED PERIOD FOR THE REMAINDER OF
THIS WEEK...WITH A WEAK TROUGH APPROACHING THE AREA. AS THE TROUGH
NEARS...DUE TO LIFT AND A ROBUST THETA E RIDGE OVER EASTERN
COLORADO...FRIDAY LOOKS LIKE THE WETTEST DAY OF THE PERIOD ON THE
PLAINS...ALONG WITH A SLIGHT RISK OF SEVERE WEATHER. THE TROUGH
LOOKS LIKE IT MOVES THROUGH LATE SATURDAY OR SUNDAY...WHICH WILL
DRAG COOLER AIR ACORSS NORTHEAST COLORADO...RESULTING IN MAX
TEMPS IN THE 70S FOR NORTHEAST COLORADO THIS WEEKEND. WARMER AND
MORE STABLE AIR WILL MOVE ACROSS THE AREA EARLY NEXT WEEK. THERE
WILL STILL BE SOME THUNDERSTORM ACTIVITY OVER THE HIGHER TERRAIN
EACH DAY...THE PLAINS SHOULD BE DRY ON MONDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1102 AM MDT THU JUN 5 2014

WITH PALMER DIVIDE AS THE MAIN FOCUS FOR AFTERNOON AND EVENING
THUNDERSTORM DEVELOPMENT...AND ADDITIONAL THUNDERSTORMS POSSIBLY
MOVING OUT OF NORTHERN JEFFERSON OR BOULDER COUNTIES...WILL
MENTION A FEW HOURS OF THUNDERSTORMS AT EACH OF THE DENVER
AIRPORTS. AFTER THE EVENING SHOWERS MOVE EASTWARD ONTO THE
PLAINS...AREAS ALONG THE FRONT RANGE WILL RETURN TO DRY
NORTHWESTERLY FLOW WHICH SHOULD ONCE AGAIN KEEP OUTFLOW GENERATED
STRATUS CLOUDS EAST OF THE DENVER AREA AIRPORTS. WILL NOT MENTION
ANY LOW CLOUDS OR FOG IN THE LATTER PORTIONS OF THE TAFS.

&&

.HYDROLOGY...
ISSUED AT 117 AM MDT THU JUN 5 2014

SHORT TERM HYDRO...THE SLOW COOLING TREND WILL CONTINUE AND WILL
KEEP RIVERS/STREAMS AT STEADY PEAK LEVELS AND SOME SLOW DECREASE
IN OVERALL LEVELS OVER NEXT 24 HOURS.

LONG TERM HYDRO...THE MAIN FOCUS FOR PRECIPITATION WILL BE ON THE
PLAINS THE REST OF THIS WEEK...ANY HEAVY RAIN SHOULD FALL ON THE
PLAINS AND NOT IN THE FOOTHILLS. FLOW ALOFT WILL CONTINUE TO BE
ZONAL...SO THUNDERSTORMS SHOULD MOVE ALONG AS WE SAW LAST EVENING.

THERE IS STILL QUITE A BIT OF SNOW TO MELT IN THE NORTHERN
MOUNTAINS...SO AREA RIVERS WILL CONTINUE TO RUN HIGH AND FAST INTO
NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DANKERS
SHORT TERM...ENTREKIN
LONG TERM...RTG
AVIATION...DANKERS
HYDROLOGY...ENTREKIN/RTG
Hazardous weather outlook, Jun 5, 10:10 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT THU JUN 5 2014

COZ030>051-061715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON AND THEN MOVE ONTO THE
NORTHEAST PLAINS OF COLORADO DURING THROUGH THE LATE AFTERNOON AND
EVENING. THE WIND PROFILE OVER EASTERN COLORADO IS EXPECTED TO
EVOLVE SIMILAR TO LAST EVENING...MAKING IT POSSIBLE FOR STRONG AND
LONG-LIVED THUNDERSTORMS TO ONCE AGAIN DEVELOP. SOME OF THE
STORMS ON THE PLAINS COULD BECOME SEVERE WITH LARGE HAIL UP TO 2
INCHES IN DIAMETER ...DAMAGING WINDS TO 70 MPH AND POSSIBLY SOME
TORNADOES.

THE BEST CHANCE FOR LONG-LIVED AND SEVERE STORMS WILL BE ACROSS
THE PALMER DIVIDE...INCLUDING DOUGLAS...ELBERT AND LINCOLN
COUNTIES. THE STORMS WILL MOVE OUT OF THE URBAN CORRIDOR BY MID-
EVENING...BUT CONTINUE TRACKING ACROSS THE EASTERN COLORADO PLAINS
THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS THE
NORTHEAST PLAINS FRIDAY AND SATURDAY. SCATTERED THUNDERSTORMS
CAN BE EXPECTED EACH DAY...WITH SOME STORMS POSSIBLY SEVERE ACROSS
THE PLAINS PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW SHOWERS
AND THUNDERSTORMS MAY LINGER WELL PAST MIDNIGHT ON THE PLAINS.

AN UPPER TROUGH WILL MOVE ACROSS THE REGION LATE SATURDAY OR
SUNDAY..BRINGING A COOLER AIRMASS TO NORTHEAST AND NORTH CENTRAL
COLORADO. WARMER AND SOMEWHAT DRIER CONDITIONS WILL THEN RETURN
MONDAY AND CONTINUE THROUGH WEDNESDAY. THERE WILL STILL A SLIGHT
CHANCE OF THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORKS WILL BE ACTIVATED AFTER 1 PM ACROSS THE
NORTHEAST PLAINS OF COLORADO.

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 5, 1:30 PM MST
Where
Douglas County, 5.37 mi E of Parker
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -104.670

Hail, Douglas

When
June 5, 1:38 PM MST
Where
Douglas County, 5.37 mi E of Parker
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -104.670

Hail, Elbert

When
June 5, 2:00 PM MST
Where
Elbert County, 7.62 mi N of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.460

Hail, Elbert

When
June 5, 2:13 PM MST
Where
Elbert County, 10.38 mi N of Kiowa
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -104.460

Hail, Elbert

When
June 5, 3:48 PM MST
Where
Elbert County, 8.95 mi SE of Matheson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -103.860

Hail, Jefferson

When
June 5, 4:00 PM MST
Where
Jefferson County, Wah Keeney Park
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.650, -105.330

Hail, Jefferson

When
June 5, 4:02 PM MST
Where
Jefferson County, 1.06 mi W of Wah Keeney Park
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
39.650, -105.350

Hail, Jefferson

When
June 5, 4:09 PM MST
Where
Jefferson County, 3.27 mi WSW of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -105.110

Hail, Jefferson

When
June 5, 4:23 PM MST
Where
Jefferson County, 0.69 mi N of Kittredge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -105.300

Hail, Jefferson

When
June 5, 4:40 PM MST
Where
Jefferson County, 2.54 mi WNW of Columbine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.600, -105.090

Hail, Douglas

When
June 5, 4:50 PM MST
Where
Douglas County, 4.87 mi N of Acequia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -105.010

Hail, Arapahoe

When
June 5, 5:04 PM MST to 5:14 PM MST
Where
Arapahoe County, 1.74 mi WSW of South Glenn
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
39.590, -105.010

Hail, Elbert

When
June 5, 5:05 PM MST
Where
Elbert County, 3.5 mi S of Fondis
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.170, -104.460

Hail, Arapahoe

When
June 5, 5:06 PM MST
Where
Arapahoe County, 1.48 mi SSW of Sullivan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -104.880

Hail, Lincoln

When
June 5, 5:54 PM MST
Where
Lincoln County, 18.44 mi SE of Karval
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.540, -103.290

Hail, Douglas

When
June 5, 6:40 PM MST
Where
Douglas County, 3.49 mi ESE of Castle Rock
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.350, -104.810

Hail, Douglas

When
June 5, 6:41 PM MST
Where
Douglas County, 2.14 mi W of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.790

Thunderstorm Wind, Elbert

When
June 5, 6:54 PM MST
Where
Elbert County, 5.35 mi W of Elbert
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.220, -104.630

Thunderstorm Wind, Elbert

When
June 5, 7:00 PM MST
Where
Elbert County, Elbert
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -104.530

Strong winds blew a trailer over near Elbert.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519091, 519092, 519093, 519094, 519096, 519098, 519101, 519095, 519097, 519099, 519100, 519105, 519103, 519102, 519104, 519107, 519106, 519108, 519109.